Do your BGs bounce from very low to very high?

Ask our CDE

Do your BGs bounce from very low to very high?

Question: My blood sugars bouce from very high to very low. For example, I can experience a low blood glucose (BG) level of 60, 50, or 43 mg/dl and then two to four hours later my BG skyrockets to 200 to 400 mg/dl?

 

 

This is called the Somogyi effect or "rebound hypoglycemia". This condition results in high BG levels, and is actually is triggered by low BG levels. It is a natural defense mechanism of the body to regulate itself and counteract episodes of severe hypoglycemia.   To keep it simple, we understand that the pancreas produces and regulates insulin and other hormones in response to BG fluctuations from food, activity and stress levels in the body that occur in everyday life. Every action in the body causes a reaction. Insulin is used in the body to metabolize carbohydrate content from food, which is broken down into energy units (glucose/sugars), which is used and stored as fuel. Insulin keeps the BG from rising too high. Other hormones keep us from getting too low. Some of the glucose in our bodies is stored in the liver as glycogen (a form of body glucose). In most people, whenever BG gets too low, certain hormones called counterregulatory hormones kick in and cause the BG level to rise. For example, the liver kicks in stored glycogen as a counterregulatory defense tp keep us from sinking into dangerous levels of hypoglycemia.

 

In people without diabetes, this effect is quickly counteracted by an increase in insulin production, which lowers the glucose released by the liver, and the body self-regulates when the BG is normalized once again.   In people with diabetes, when the BG dips too low due to the effects of too much insulin, or glucose depletion from moderate to vigorous exercise, or not enough glucose derived from food metabolism, the liver kicks in stored glycogen reserves to bring up our BG fast. The counterregulatory function of the liver to release stored sugar in the form of glycogen during hypoglycemia continues to happen in people with diabetes. However in diabetes, due to the lack of insulin production, the liver doesn’t know when to shut down the release of stored glycogen and just keeps pumping it into the bloodstream in order to regulate an extremely low BG. Thus the BG can jump from 54 mg/dl to 254 mg/dl in a matter of an hour or two due the body’s counterregulatory response.  

 

What happens? When you experience the Somogyi effect, at first you may not notice or be aware that the episode of hypoglycemia triggers an episode of hyperglycemia. For example, you experience some of the classic symptoms of hypoglycemia – light-headedness, shakiness, dizziness, irritability, moodiness, sweating, chills, clamminess, pulsating vision, rapid heartbeat, ravenous hunger, numbness or tingling in your lips and tongue. You feel lousy and panicky, and thus aggressively over treat your hypoglycemia. Then you experience symptoms of hyperglycemia, such as parched dry mouth, extreme thirst, headache, tiredness, nausea, vomiting, or a wicked need to urinate. Over treating the hypoglycemia by eating or drinking too much food or beverage with a high sugar content causes an even greater rise in the BG levels, which often leads to the increased symptoms of hyperglycemia. You now have an overload of glucose from the stored glycogen release and all the juice, glucose products, and extra food with quick acting carbs that have just consumed to bring your BG back up. You may feel obliged to aggressively overcorrect the elevated BG by taking more insulin to bring down an extremely high BG, which can lead to a rapid drop in BG, causing another round of hypoglycemia. The bouncing Somogyi effect can occur during waking hours or during sleep at night.  

 

What to do? Once the cycle is recognized and identified, it can be corrected. If you see that your BG levels are falling and rising from below 65 mg/dl to over 200 - 300 mg/dl within a couple of hours, then you may be experiencing the Somogyi effect. Careful self monitoring of your BG levels will tell you and your health care team if you are experiencing rebound hyperglycemia. Your insulin dosage and dosing schedule may need to be adjusted. If you wear a pump, your settings and ratios may need adjusting.   You must also be self-disciplined to test before and after you exercise with the intention to prevent hypoglycemia from happening in the first place. You must also match your mealtime insulin with your carbohydrate intake to ensure you are not overdosing. For example you may not need as much rapid acting mealtime insulin if you are just eating a green vegetable and protein salad with a low carb entrée for lunch or dinner. And remember in diabetes, snacks are generally used at specific times to maintain a balanced BG to prevent hypoglycemia at various times of the day and night.  

 

TIP: Think of snacks as acts of mindful and purposeful eating to maintain balanced health and well being, and not a free for all to eat anything you want because “it’s only a snack”. Choose and enjoy healthy snacks and remember in diabetes self-care, snacks are recommended and advised as energy replenishment to prevent hypoglycemia. They can be a very important part of your self-care regimen, and an important step in managing the Somogyi effect.   As each of us lives with diabetes it is important to know what is going on with the body at all times. Self-managing your diabetes requires ongoing and vigilant self-monitoring of your BG and making balanced food choices in order to intervene as necessary to prevent extreme highs and extreme lows. There is always a reason behind BGs being too high or too low. If we had functioning beta cells, we wouldn’t be living th lives we lead as women with diabetes. Talk to your healthcare provider and diabetes education team if you suspect that you may be experiencing the bouncing BGs of the Somogyi effect.  

 

IMPORTANT TIP: Always keep quick acting sources of glucose on hand. This means in your purse, in your pocket, at your desk, in your car, at the bedside. You never know when and where you will need to treat a low BG. It is as essential as keeping your “I have diabetes” ID, testing supplies, sources of insulin, medications, and healthy snacks with you throughout your day.

 

General Rule of 15

When feeling symptoms of low blood sugar, test your BG. If you are at or below 65 to 70 mg/dl treat for hypoglycemia. Drink or eat 15 grams/carbohydrate of a rapid acting source of glucose – 1 oz. packet or pouch of glucose gel; 15 Jelly Bellies; 3 or 4 glucose tablets; 4 oz juice pak; 4 oz regular fruit juice or sugared soda. Wait 15 minutes and test again to make sure your BG is rising. There is no need to over treat as long as your BG is rising. You will be okay. You may need to eat your next scheduled meal or a small carb/protein snack to hold you until the next meal. If you are still low and shaky (less than 65 mg/dl) and it seems as if you are not coming out of the low, take another 15 grams of the rapid acting carb, and continue to treat for severe low hypoglycemia. Test again in 15 minutes. If you are still extremely low, you may need to ask or call for help.   In extreme cases prolonged low BG of less than 50 mg/dl you may lose consciousness if you do not get sufficient glucose into your cells. You may need an emergency injection of glucagon to bring you out of a severe low. The after effects of glucagon will raise your BG quite significantly in the hours after the injection is given. It can, however save your life. On a day-to-day basis, in the event of hypoglycemia, your goal is to bring your BG back into a normal range ASAP without going overboard.